Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS Dodge City, KS

July 26, 2008Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2008, 3:36 PM CDT for Ellis County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 3:36 PM CDT (20:36 UTC)
Expired
Jul 26, 2008, 4:00 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:40 PM CDTTSTM WND GST 601 S Walker, KS
Jul 26, 4:09 PM CDTHAIL 0.754 Se Victoria, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 262036
SVRDDC
KSC051-262100-
/O.NEW.KDDC.SV.W.0293.080726T2036Z-080726T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELLIS COUNTY IN CENTRAL KANSAS.

* UNTIL 400 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR WALKER...MOVING EAST AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VICTORIA...
  WALKER...
  RURAL RESIDENCES OF EASTERN ELLIS COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3895 9902 3876 9902 3875 9903 3877 9921
      3895 9919
TIME...MOT...LOC 2036Z 275DEG 18KT 3885 9907

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 262051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT SAT JUL 26 2008

KSC051-262100-
/O.CON.KDDC.SV.W.0293.000000T0000Z-080726T2100Z/
ELLIS KS-
351 PM CDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL ELLIS COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WALKER...MOVING SOUTHEAST AT 10 MPH.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3895 9902 3876 9902 3875 9903 3877 9921
      3895 9919
TIME...MOT...LOC 2051Z 298DEG 8KT 3883 9906

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:44 AM CDT, 11 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 3:44 AM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 AM CDT SAT JUL 26 2008

.DISCUSSION...

DAYS 1-2...

INSPECTION OF THE 07 UTC SFC OBS INDICATED A WEAK SFC FRONT ALONG OUR
SOUTHERN BORDER. 65F DEWPOINTS WERE ADVECTING WESTWARD INTO DDC/GCK
WITH THE EASTERLY UPSLOPE FLOW. THE 500MB CHART AND MODEL INITIALIZATIONS
SHOWED AN UPPER RIDGE OVER THE SOUTHERN PLAINS, WITH A WEAKNESS IN THE
HEIGHT FIELD OVER NORTHERN OLD MEXICO AND NEW MEXICO ASSOCIATED WITH
THE REMNANTS OF DOLLY.

THE 00Z UTC MODELS ALL HANDLE THE REMNANTS OF DOLLY DIFFERENTLY. ALSO,
THE SFC BOUNDARY CURRENTLY OVER OUR SOUTH MAY STAY PUT TODAY, WITH MORE
OF AN EASTERLY FLOW FROM DDC NORTH. THIS WOULD KEEP TEMPS A LITTLE COOLER
AND POSSIBLY LEAD TO THUNDERSTORMS ALONG THE BOUNDARY. THE MID LEVEL
FLOW WILL BE SOUTHWESTERLY TODAY, SO STORMS THAT DEVELOP ALONG THE BOUNDARY
SHOULD MOVE TO THE EAST/NORTHEAST. BUT GIVEN THE WEAK FLOW, OUTFLOW
MAY RESULT IN A SOUTHWARD PROPAGATION OF STORMS AS WELL.

STORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON AND SUN NIGHT AS THE
REMNANTS OF DOLLY MOVE NORTHEAST. PLACEMENT OF SHOWERS AND STORMS IS
PROBLEMATIC AT THIS POINT BUT POPS WERE INCREASED A LITTLE IN CASE A
WETTER SCENARIO ACTUALLY PANS OUT. THE ECMWF IS QUITE WET WHILE THE
GFS/NAM MODELS ARE MUCH DRIER AND MORE PROGRESSIVE.

TEMPERATURES ARE ALSO PROBLEMATIC FOR SUNDAY. IF WE HAVE A LOT OF CLOUD
COVER AND SOME PRECIP THEN TEMPS WOULD BE MUCH COOLER THAN THE GFS/NAM
INDICATE. FOR NOW I DECIDED TO LOWER MAXES FROM DDC SOUTHWEST INTO
THE UPPER 90S AS A MIDDLE OF THE ROAD FCST.

DAYS 3-7...

THE EXTENDED FORECAST WILL STAY AS IS FOR THE DAY 3 THROUGH 7
FORECAST PERIOD.  THE ECMWF AND CANADIAN ARE STAYING CONSISTENT WITH
BRINGING THE REMNANTS OF FORMER HURRICANE DOLLY UP NORTHWEST AND
THEN AROUND THE UPPER HIGH PRESSURE OVER NEW MEXICO.  THIS WOULD
BRING PLENTY OF MOISTURE INTO WESTERN KANSAS LATE MONDAY INTO EARLY
WEDNESDAY.  HOWEVER...WITH THE ROCKIES COMING INTO PLAY...MUCH OF
THE AVAILABLE MOISTURE WILL BE SQUEEZED OUT OF THE LOWER AND MID
LEVELS...LEAVING US WITH MOSTLY HIGH LEVEL MOISTURE TO CAPTURE.
HAVE LEFT THE 20 TO 25 PERCENT POPS GOING FROM MONDAY AFTERNOON
THROUGH MONDAY NIGHT AND TUESDAY CLEAR INTO TUESDAY NIGHT.  THEN THE
CIRCULATION SHOULD BE EAST OF OUR CWA AND WILL DROP POPS TO THE
TEENS WEDNESDAY AND DOWN TO ZERO BY THURSDAY.

MAX TEMPERATURES WILL VARY SLIGHTLY FROM DAY TO DAY BASED ON CLOUD
COVER.  THE 850MB TEMP PROGS FROM BOTH THE GFS AND ECMWF SHOW 100+
READINGS FOR OUR CWA INTO WEDNESDAY (SOUTH) AND THEN SOME COOLING AT
THE MID AND LOWER LEVELS WITH THE INFLUX OF MOISTURE...ONLY KNOCKING
HIGHS DOWN INTO MID TO UPPER 90S. MIN TEMPS WILL BE FAIRLY
STEADY...GENERALLY RANGING FROM THE MID 60S NORTHWEST TO THE LOW TO
MID 70S SOUTHEAST.

.AVIATION...

ONLY MID AND HIGH CLOUDS ARE EXPECTED THROUGH THE PERIOD WITH JUST A
FEW CIGS AT OR ABOVE BKN150.  NO VSBY PROBLEMS ANTICIPATED.
THUS...VFR CONDITIONS ARE FORECAST THROUGH THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  72  97  72 /  30  30  30  30
GCK  97  70  97  70 /  30  30  30  30
EHA  98  70  96  68 /   0   0  30  40
LBL 100  70  97  70 /   0   0  30  30
HYS  95  70 101  73 /  30  30   0  20
P28 101  75 101  74 /   20 20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Jul 26, 12:30 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 PM CDT SAT JUL 26 2008

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1230 PM CDT SAT JUL 26 2008 /1135 AM MDT SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY PRIMARILY NORTH OF
A LINE FROM JOHNSON TO DODGE CITY TO PRATT...BUT THESE ARE NOT
EXPECTED TO BE SEVERE. GUSTY WINDS UP TO 50 MPH AND SMALL HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY INTO WEDNESDAY BUT
THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 26, 10:01 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 AM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       3 SSE MACKSVILLE        37.91N 98.95W
07/26/2008  M3.75 INCH       STAFFORD           KS   PUBLIC

            THE RAINFALL WAS SINCE 630 AM THIS MORNING.

&&

LEE
Local storm report, Jul 26, 10:08 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 AM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       5 SW DILLWYN            37.93N 98.94W
07/26/2008  M3.25 INCH       STAFFORD           KS   PUBLIC

            THE RAINFALL WAS BETWEEN 630 AM AND 945 AM.

&&

LEE
Local storm report, Jul 26, 10:22 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 AM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 E MACKSVILLE          37.96N 98.95W
07/26/2008  M3.75 INCH       STAFFORD           KS   PUBLIC

            RAINFALL WAS FROM 630 AM TO 10 AM THIS MORNING.

&&

LEE
Special weather statement, Jul 26, 3:26 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT SAT JUL 26 2008

KSZ031-262100-
ELLIS-
326 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VICTORIA...MOVING EAST AT 21 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN ELLIS COUNTY...INCLUDING THE CITIES OF VICTORIA
AND WALKER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3893 9902 3873 9902 3872 9903 3876 9927
      3893 9925
TIME...MOT...LOC 2026Z 275DEG 18KT 3884 9913

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:11 AM CDTAreal Flood WarningDDCStafford6 hr
Jul 26, 3:26 PM CDTSpecial Weather StatementDDCEllis34 min
Jul 26, 3:50 PM CDTSpecial Weather StatementDDCEllis40 min
Jul 26, 4:01 PM CDTSpecial Weather StatementDDCEllis29 min
Jul 26, 4:40 PM CDTSpecial Weather StatementDDCRush50 min
Jul 26, 5:13 PM CDTSpecial Weather StatementDDCPawnee, Stafford77 min
Jul 26, 6:32 PM CDTSpecial Weather StatementDDCPratt73 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.